Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS San Francisco Bay Area, CA

January 19, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 19, 2017, 12:16 AM PST for Sonoma County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2017, 12:16 AM PST (08:16 UTC)
Expired
Jan 19, 2017, 3:15 AM PST
In force
3 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
992 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS56 KMTR 190816
FFWMTR
CAC097-191115-
/O.NEW.KMTR.FF.W.0026.170119T0816Z-170119T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
1216 AM PST THU JAN 19 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Southeastern Sonoma County in northern California...

* Until 315 AM PST

* At 1214 AM PST, river gauge reports indicate several locations in
  the warned area are still at or above flood stage. Therefore...the
  flash flood warning has been extended until 315 AM.

* Some locations that will experience flooding include...
  Santa Rosa, Petaluma, Rohnert Park, Windsor, Sonoma, Sebastopol,
  Cotati, Roseland, Larkfield-Wikiup, South Santa Rosa Cdp, Boyes Hot
  Springs, Black Point-Green Point, Forestville, Fetters Hot Spring,
  Fetters Hot Springs-Agua Caliente, Temelec, South Santa Rosa,
  Graton, El Verano and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3837 12268 3832 12247 3823 12236 3820 12235
      3818 12237 3817 12237 3816 12241 3815 12240
      3811 12249 3816 12256 3818 12257 3819 12260
      3818 12263 3821 12270 3829 12278 3844 12288
      3856 12286 3857 12276

$$
1 follow-up statement
411 
WGUS76 KMTR 191111
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
311 AM PST THU JAN 19 2017

CAC097-191120-
/O.EXP.KMTR.FF.W.0026.000000T0000Z-170119T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
311 AM PST THU JAN 19 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SONOMA COUNTY WILL EXPIRE
AT 315 AM PST...

Flood waters are continuing to recede. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.

LAT...LON 3837 12268 3832 12247 3823 12236 3820 12235
      3818 12237 3817 12237 3816 12241 3815 12240
      3811 12249 3816 12256 3818 12257 3819 12260
      3818 12263 3821 12270 3829 12278 3844 12288
      3856 12286 3857 12276

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 11:03 PM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 18, 11:03 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1103 PM PST Wed Jan 18 2017

.SYNOPSIS...Heavy rain and wind will continue to diminish through
the late evening and overnight. Showers linger on Thursday but in
general there will be a break in the weather. Next front arrives
Thursday night into Friday with another round of wind and rain.
Lingering showers Saturday before the final front brings more wind
and rain Sunday before tapering to showers Sunday night and Monday.
Dry but cool Tuesday.

&&

.DISCUSSION...as of 11:03 PM PST Wednesday...A flash flood warning
including the areas of Santa Rosa and Petaluma remains in effect
until 12:15 am Thursday. The weather is rapidly quieting down
otherwise.

A well developed cold front associated with a narrowing atmospheric
river producing heavy rain, strong and gusty winds earlier continues
to press eastward this evening. Rapid pressure falls developed earlier
at the buoys and over land as a surface low approached northwestern
CA. IR satellite signatures included well developed deformation and
a vorticity comma as the front moved through the cwa. A couple of
lightning strikes were noted in the Bay Area. This front was a bit
of a handful.

Very strong south-north pressure gradients developed, SFO-ACV was
near 16 mb, SMX-SFO and SFO-SBA 12 mb; yesterday's NAM forecasted
10 mb and 11 mb respectively. The wind advisory earlier today has
now ended over the Bay Area and allowed to continue over Monterey
and San Benito counties til 1 am. We received multiple reports of
damaged or downed trees over the Bay Area as winds reached 30-50
mph throughout the afternoon and evening hours. Rapid river, creek
and stream rises were observed as well as south-southwest winds
especially strengthened orographic enhancements over the coastal
terrain. We also received multiple reports of roadway flooding.

A freshened up public information statement for 24 hour rainfall
totals was just issued. Sonoma, Napa, Marin, San Mateo, Santa Cruz
counties caught some of the highest rain amounts. 6.28 inches rain
fell at Venado, near 3 inches of rain fell at Windsor and Santa
Rosa Airport.

Cold unstable air is now moving over the area with scattered showers
and a slight chance of thunderstorms remaining in the forecast for
tonight. Another cold front is more or less on the heels of this
one that just passed through, rain returns late Thursday night into
Friday morning. Another cold front arrives Saturday night into
Sunday.

&&

.AVIATION...As of 10:06 PM PST Wednesday...The cold front that
brought widespread rain to the region this evening will move out
of the area overnight leaving in its wake a few lingering showers
and lighter winds. Clouds will scatter out behind the front with
mainly VFR cigs expected into the morning hours. As we transition
to the next system, that is expected to arrive late Thursday night
into Friday morning, scattered showers can not be ruled out.
Therefore I have maintained VCSH to -SHRA in the TAFs for
Thursday.

Vicinity of KSFO....VFR cigs will prevail through tonight.
Vicinity showers will persist through Thursday. Light south winds
around 10 kt through tonight. Winds will strengthen slightly and
veer to the southwest Thursday afternoon. Winds will switch back
to the south ahead of the next system with Thursday night.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR cigs will prevail through tonight.
Vicinity showers will persist through Thursday. Southeast winds
of 10 to 20 kt with gusts to around 28 kt expected to ease to
around 10 kt after 09z-10z tonight. Winds will temporarily veer
to the southwest Thursday afternoon. Winds will switch back to the
south ahead of the next system with Thursday night.

&&

.MARINE...as of 9:48 PM PST Wednesday...Strong and gusty southerly
winds will continue over the coastal waters through tonight. The
strong winds will result in hazardous conditions with steep wind
waves and rough seas. Mariners are urged to use caution if venturing
to open waters. Winds will decrease late tonight as the storm lifts
northeast but will increase again by Friday as another storm
approaches. Very large west swells will arrive later this week
with swells building as high as 26 feet Friday and Saturday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tngt...Wind Advisory...Monterey and San Benito Counties
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 PM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 10 PM
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay
             GLW...SF Bay until 11 PM

&&

PUBLIC FORECAST: Canepa
AVIATION: CW
MARINE: BAM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 18, 5:27 AM PST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
527 AM PST WED JAN 18 2017

CAZ006-505>513-516>518-528>530-190530-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
527 AM PST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND CENTRAL COAST.

.DAY ONE...TODAY AND TONIGHT

RAIN SPREADS FROM NORTH TO SOUTH BECOMING MODERATE TO HEAVY AT
TIMES THIS AFTERNOON AND EVENING. AS THE FRONT MOVES THROUGH THERE
WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE DURING PERIODS OF HEAVY
RAIN. A WIND ADVISORY IS IN EFFECT FOR ALL AREAS FOR SOUTHERLY WIND
GUSTS FROM 40-50 MPH THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING SHOWERS THURSDAY THEN THE NEXT STORM ARRIVES THURSDAY
NIGHT INTO FRIDAY WITH ANOTHER ROUND OF MODERATE TO HEAVY RAIN
THAT WILL TURN TO SHOWERS BY FRIDAY NIGHT. LINGERING SHOWERS
SATURDAY THEN A THIRD STORM BRINGS MORE WIND AND RAIN SUNDAY.
SHOWERS LINGER INTO MONDAY BEFORE A DRYING TREND RETURNS BY
TUESDAY.

In the hours before

Local storm report, Jan 18, 9:00 PM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 PM PST WED JAN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     DEBRIS FLOW      2 N SANTA CRUZ          37.00N 122.04W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            LARGE BOULDERS BLOCKING ONE LANE OF HWY 9 AND SEVERAL
            OTHER BOULDERS FALLING INTO ROADWAY JUNCTION OF OLD TIMES
            RD

0536 PM     FLOOD            WINDSOR                 38.55N 122.80W
01/18/2017                   SONOMA             CA   PUBLIC

            WIDESPREAD FLOODED ROADWAYS AT ARATA AND LOS AMIGOS

0546 PM     FLOOD            SAN BRUNO               37.62N 122.43W
01/18/2017                   SAN MATEO          CA   LAW ENFORCEMENT

            CONNECTING RAMP BETWEEN HWY 101 AND 380 FLOODED

0555 PM     FLOOD            NE HEALDSBURG           38.62N 122.86W
01/18/2017                   SONOMA             CA   TRAINED SPOTTER

            SPOTTER REPORTING WIDESPREAD STANDING WATER WEST SIDE OF
            SHILO AT HWY 101. HE HAD RECEIVED 2.5 INCHES TODAY.

0602 PM     DEBRIS FLOW      2 S LOS GATOS           37.20N 121.96W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            MUD/ROACK/DIRT SLIDE BLOCKING ONE LANE HEADING TOWARDS
            HWY17 FROM BEAR CREEK RD

0602 PM     DEBRIS FLOW      BOULDER CREEK           37.14N 122.13W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            CULVERT FLOODING. LARGE AMOUNTS OF WATER GETTING IN
            ROADWAY AT HWY 9 AND BEAR BREEK RD.

0602 PM     DEBRIS FLOW      2 N FORESTVILLE         38.51N 122.89W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            MUD SLIDE INTO MIRABEL RD

0715 PM     FLOOD            3 E GILROY              37.01N 121.52W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            INTERSECTION OF HWY 152 AND FERGUSON FLOODING

0721 PM     HEAVY RAIN       SAN FRANCISCO           37.77N 122.42W
01/18/2017  M2.40 INCH       SAN FRANCISCO      CA   TRAINED SPOTTER

            VERY HEAVY RAIN RATES NEAR 2.5 INCHES PER HOUR

0730 PM     FLOOD            3 W SANTA ROSA          38.45N 122.76W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            WILLOWSIDERD/HALL RD ROADWAY IS COMPLETELY FOODED

0804 PM     HEAVY RAIN       5 SSW SARATOGA          37.20N 122.07W
01/18/2017  M0.50 INCH       SANTA CRUZ         CA   TRAINED SPOTTER

            .50 INCHES RAINFALL MEASURED DURING THIS PAST HOUR

0805 PM     FLOOD            5 W PETALUMA            38.24N 122.72W
01/18/2017                   SONOMA             CA   LAW ENFORCEMENT

            HWY 121 AT JUNCTION OF HWY 12 CLOSED DUE TO FLOODING

0840 PM     FLOOD            SAN JOSE                37.30N 121.85W
01/18/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ROADWAY FLOODED JUNCTION AVE BETWEEN CHARCOT AND HARTOG

0844 PM     DEBRIS FLOW      3 NE BOULDER CREEK      37.17N 122.09W
01/18/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            LINES, TREES AND MUD ALMOST COVERING ENTIRE ROADWAY OF
            BEAR CREEK RD AT DEERWOOD DR

&&

BBENJAMI
Local storm report, Jan 18, 10:36 PM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1036 PM PST WED JAN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     FLOOD            5 N SANTA CRUZ          37.04N 122.04W
01/18/2017                   SANTA CRUZ         CA   TRAINED SPOTTER

            HWY 17 AT BEAR CREEK RD POOLING OF WATER 3 INCHES DEEP.
            2.15 INCHES OF RAIN FROM 6PM TO 9PM.

0920 PM     DEBRIS FLOW      4 NE NAPA               38.34N 122.25W
01/18/2017                   NAPA               CA   LAW ENFORCEMENT

            MUD SLIDE COVERING WEST BOUND LANE OF DRY CREEK RD

0922 PM     FLOOD            4 N POINT REYES NATIONA 38.13N 122.93W
01/18/2017                   MARIN              CA   LAW ENFORCEMENT

            CLOSURE OF HWY 1 AT TOMALES RD DUE TO FLOODING

0922 PM     DEBRIS FLOW      LA HONDA                37.32N 122.27W
01/18/2017                   SAN MATEO          CA   LAW ENFORCEMENT

            MUD SLIDE BLOCKING PORTIONS OF HWY 84

&&

BBENJAMI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 7:48 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Jan 18, 7:49 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Jan 18, 7:56 PM PSTSpecial Marine WarningMTR19 min
Jan 18, 8:15 PM PSTFlash Flood WarningMTRSonoma4 hr
Jan 18, 8:28 PM PSTSpecial Marine WarningMTR32 min
Jan 18, 8:30 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Santa Clara, Santa Cruz2 hr
Jan 18, 9:12 PM PSTFlash Flood WarningMTRAlameda2 hr
Jan 19, 2:36 AM PSTGale WatchMTR36 hr
Jan 19, 2:36 AM PSTSmall Craft AdvisoryMTR60 hr
Jan 19, 4:28 AM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma71 hr
Jan 19, 12:51 PM PSTWind AdvisoryMTRMarin, Monterey, San Benito, City and County of San Francisco, San Mateo, Santa Clara and 2 more21 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.